Alert archive / Oklahoma / Tornado Warnings in 2011

Tornado Warning 66, NWS Norman, OK

May 24, 2011Marshall County, Oklahoma

NWS Norman, OK issued this tornado warning at May 24, 2011, 7:39 PM CDT for Marshall County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 7:39 PM CDT (00:39 UTC)
Expired
May 24, 2011, 8:30 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Marshall County, OK

The radar

The Norman radar (KTLX), 153 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:47 PM CDTTornado Watch PDSSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2867 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
6.2
Supercell composite
44.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WFUS54 KOUN 250039
TOROUN
OKC095-250130-
/O.NEW.KOUN.TO.W.0066.110525T0039Z-110525T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 830 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LEBANON...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE KINGSTON...LEBANON...LITTLE CITY
  AND NORTHERN LAKE TEXOMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

&&

LAT...LON 3397 9693 3398 9693 3416 9660 3410 9655
      3406 9655 3404 9658 3393 9685
TIME...MOT...LOC 0039Z 240DEG 24KT 3401 9690

$$
1 follow-up statement
189 
WWUS54 KOUN 250126
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT TUE MAY 24 2011

OKC095-250136-
/O.EXP.KOUN.TO.W.0066.000000T0000Z-110525T0130Z/
MARSHALL OK-
826 PM CDT TUE MAY 24 2011

...THE TORNADO WARNING FOR MARSHALL COUNTY WILL EXPIRE AT 830 PM
CDT...

THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 3397 9693 3398 9693 3416 9660 3410 9655
      3406 9655 3404 9658 3393 9685
TIME...MOT...LOC 0126Z 240DEG 24KT 3417 9657

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 24, 6:57 PM CDT, 42 minutes earlier.

Area forecast discussion, May 24, 6:57 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT TUE MAY 24 2011

.AVIATION...
/00Z TAFS/ THE THUNDERSTORM THREAT HAS LARGELY MOVED EAST OF ALL
TAF SITES...WITH LINGERING SHOWERS OR POSSIBLY A LIGHTNING STRIKE
AT KOKC...KOUN...OR KPNC THROUGH 01Z. BLOWING DUST HAS RESULTED
IN SOME IFR VISIBILITY AT KLAW/KSPS...AND DUST MAY AFFECT
KCSM/KHBR PRIOR TO SUNSET. PREDOMINANTLY VFR CONDITIONS ARE
EXPECTED FROM AROUND 03Z THROUGH THE END OF THE TAF
PERIOD...EXCEPT FOR POSSIBLE MVFR CEILINGS/ISOLATED TSRA IN
NORTHERN OK ON WEDNESDAY.

&&

.PREV DISCUSSION... /ISSUED 218 PM CDT TUE MAY 24 2011/

DISCUSSION...
STORM INITIATION HAS OCCURRED IN WESTERN OK...AHEAD OF A DRYLINE
WHERE THE MID LEVEL CAP IS WEAKEST. WE STILL EXPECT A BROKEN LINE
OF STRONG TO SEVERE THUNDERSTORMS TO FORM ALONG THE DRYLINE...THEN
MOVE EAST. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR THE OUN CWA
EAST OF THE DRYLINE...AND IS VALID UNTIL 10 PM. THE SEVERE WEATHER
RISK IS EXPECTED TO DECLINE IN THE OUN CWA BY MIDNIGHT.

STRONG SOUTHWEST WINDS AND VERY DRY AIR SHOULD CONTINUE TO AFFECT
FAR WESTERN PORTIONS OF THE CWA INTO THIS EVENING...SO THE RED FLAG
WARNING WILL BE LEFT AS IS. FOR WEDNESDAY...THOUGH TEMPERATURES WILL
BE COOLER... MODERATE NORTHWEST WINDS AND DRY AIR MAY RESULT IN
MEETING RED FLAG CRITERIA AGAIN IN PORTIONS OF WESTERN NORTH TEXAS.
A RED FLAG WATCH WILL BE ISSUED FOR THESE AREAS WEDNESDAY AFTERNOON.
THOUGH IT SHOULD BE COOLER IN OK...MODERATE NORTHWEST WINDS WILL
ELEVATE WILDFIRE CONCERNS IN FAR WESTERN OK AS WELL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY ESPECIALLY IN NORTHERN
OKLAHOMA... BUT SEVERE THUNDERSTORMS ARE UNLIKELY. RELATIVELY COOL
WEATHER IS EXPECTED ON WEDNESDAY AND THURSDAY...WITH THURSDAY
EXPECTED TO BE DRY.

NO CHANGES TO THE FORECAST HAVE BEEN MADE FROM FRIDAY ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  81  56  78 /  50  30  10   0
HOBART OK         57  80  52  78 /  10  10  10   0
WICHITA FALLS TX  60  88  58  84 /  20  10  10   0
GAGE OK           58  73  47  80 /  20  20  10   0
PONCA CITY OK     59  73  55  74 /  60  50  20   0
DURANT OK         67  84  58  78 /  60  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004-005-009>011-
     014>017-021>023-033>038-044.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-014-
     021-033-034-036.

TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR TXZ083>090.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR TXZ083>085-087-088.

&&

02/25/03
TAYLOR
Hazardous weather outlook, May 24, 7:00 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE MAY 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST OKLAHOMA.

LOCATION...
THE HIGH RISK AREA COVERS LOCATIONS EAST OF A LINE FROM
STILLWATER... TO CHOCTAW... TO RINGLING. THIS INCLUDES THE CITIES OF
SHAWNEE...ARDMORE...ADA...AND DURANT.

TIMING...
THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MIDNIGHT.

IMPACTS...
THE POTENTIAL FOR VIOLENT TORNADOES WILL CONTINUE THIS EVENING.
DESTRUCTIVE HAIL...POSSIBLY LARGER THAN BASEBALLS...AND DAMAGING
STRAIGHT LINE WIND WILL ALSO BE POSSIBLE IN THE RISK AREA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT...AND ALL EMERGENCY
RESPONSE AGENCIES ARE ENCOURAGED TO MAINTAIN A HIGH STATE OF
READINESS THROUGHOUT THE EVENING. THE PUBLIC SHOULD REVIEW SEVERE
WEATHER SAFETY PLANS AND BE PREPARED TO TAKE ACTION.

DISCUSSION...
SEVERE THUNDERSTORMS CONTINUE THIS EVENING OVER PARTS OF CENTRAL AND
SOUTHEAST OKLAHOMA. VERY MOIST AND UNSTABLE AIR REMAINS IN PLACE
OVER MUCH OF THE EASTERN HALF OF OKLAHOMA...AND SIGNIFICANT SEVERE
WEATHER WILL CONTINUE INTO THE EVENING. WITH VERY UNSTABLE
CONDITIONS...AND STRONG WINDS AT ALL LEVELS OF THE ATMOSPHERE...THE
ENVIRONMENT WILL SUPPORT LONG-LIVED SUPERCELLS WITH A CONTINUED RISK
FOR TORNADOES. GIANT HAIL AND DAMAGING WINDS CAN ALSO BE EXPECTED.

THE RISK OF SEVERE WEATHER WILL CONTINUE WELL INTO THE
EVENING...MAINLY EAST OF I-35...BUT SHOULD SHIFT INTO FAR EASTERN
OKLAHOMA BY AROUND MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
HIGH WINDS...LOW HUMIDITY... AND WARM TEMPERATURES BEHIND THE DRY
LINE WILL LEAD TO EXTREME WILDFIRE DANGER FOR FAR WESTERN OKLAHOMA
AND ADJACENT PARTS OF NORTH TEXAS THROUGH MID EVENING. A RED FLAG
WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY OVER NORTHERN
OKLAHOMA...BUT THE RISK OF SEVERE WEATHER WILL BE VERY LOW. THERE
ALSO WILL BE A SLIGHT CHANCE OF THUNDERSTORMS IN CENTRAL AND EASTERN
OKLAHOMA FRIDAY AND FRIDAY NIGHT. SOME SEVERE STORMS WILL BE
POSSIBLE.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM WEDNESDAY.

In the hours before

Local storm report, May 24, 2:50 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             HOBART                  35.03N 99.09W
05/24/2011  E1.75 INCH       KIOWA              OK   PUBLIC

&&

BAIN/FM
Local storm report, May 24, 3:29 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
329 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TORNADO          2 N CANTON              36.08N 98.59W
05/24/2011                   BLAINE             OK   STORM CHASER

&&

FM
Local storm report, May 24, 3:36 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
336 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 WSW EAKLY             35.30N 98.59W
05/24/2011  E1.75 INCH       CADDO              OK   TRAINED SPOTTER

0333 PM     HAIL             5 ESE FAY               35.79N 98.57W
05/24/2011  E3.00 INCH       BLAINE             OK   TRAINED SPOTTER

&&

FM
Special weather statement, May 24, 3:43 PM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT TUE MAY 24 2011

TXZ089-242100-
ARCHER TX-
343 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY.

AT 344 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF LAKE KICKAPOO...MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3364 9896 3369 9895 3383 9893 3383 9866
      3359 9883
Special weather statement, May 24, 3:44 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT TUE MAY 24 2011

OKZ012-019-024-025-027>029-242100-
LOGAN OK-GARFIELD OK-CANADIAN OK-OKLAHOMA OK-CLEVELAND OK-GRADY OK-
MCCLAIN OK-
344 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...CLEVELAND...
GARFIELD...GRADY...LOGAN...MCCLAIN AND OKLAHOMA COUNTIES.

A LINE OF THUNDERSTORMS PRODUCING TORNADOES WILL BE MOVING INTO
CENTRAL OKLAHOMA LATE THIS AFTERNOON.

TIMES OF ARRIVAL AND GREATEST DANGER ARE:

WESTERN SIDES OF THE OKLAHOMA CITY METRO AREA...415-500 PM.
DOWNTOWN OKLAHOMA CITY...445-515 PM.
EDMOND...445-515 PM.
NORMAN AND MOORE...500-545 PM.
ENID...345-415 PM.
CHICKASHA...400-430 PM.
EL RENO...400-430 PM.
CHICKASHA...400-430 PM.
GUTHRIE...445-530 PM.

THESE ARE PLANNING ESTIMATES ONLY.  RELY ON TORNADO WARNINGS FOR
NOTIFICATION IN SPECIFIC AREAS.

LAT...LON 3644 9771 3600 9737 3593 9721 3511 9724
      3498 9798 3546 9801 3570 9762
Special weather statement, May 24, 3:49 PM CDT, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT TUE MAY 24 2011

OKZ023-242100-
CADDO OK-
349 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN CADDO COUNTY.

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOONE...MOVING
NORTHEAST AT 45 MPH. A TORNADIC THUNDERSTORM ALSO CONTINUES TO MOVE
ACROSS NORTHERN CADDO COUNTY NEAR HINTON.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3514 9855 3511 9815 3486 9839 3486 9862
      3490 9862

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:11 PM CDTSevere Thunderstorm WarningOUNLove34 min
May 24, 7:13 PM CDTTornado WarningOUNSeminole17 min
May 24, 7:19 PM CDTSevere Thunderstorm WarningOUNCoal, Johnston, Pontotoc41 min
May 24, 7:25 PM CDTSevere Thunderstorm WarningOUNCarter, Marshall65 min
May 24, 7:29 PM CDTTornado WarningOUNLove, Marshall46 min
May 24, 7:33 PM CDTTornado WarningOUNJohnston42 min
May 24, 7:46 PM CDTTornado WarningOUNCoal44 min
May 24, 7:54 PM CDTTornado WarningOUNAtoka, Bryan, Johnston51 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningOUNBryan62 min
May 24, 8:06 PM CDTTornado WarningOUNAtoka, Coal39 min
May 24, 8:20 PM CDTTornado WarningOUNBryan55 min
May 24, 8:23 PM CDTSevere Thunderstorm WarningOUNAtoka67 min
May 24, 8:29 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole61 min
May 24, 8:44 PM CDTSevere Thunderstorm WarningOUNAtoka37 min
May 24, 9:00 PM CDTSevere Thunderstorm WarningOUNBryan60 min
May 24, 9:17 PM CDTTornado WarningOUNBryan28 min
May 24, 9:32 PM CDTSpecial Weather StatementOUNHughes28 min
May 24, 9:48 PM CDTSpecial Weather StatementOUNHughes27 min
May 24, 10:05 PM CDTSpecial Weather StatementOUNBryan25 min
May 25, 1:49 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 10 more17 hr
May 25, 2:01 AM CDTSpecial Weather StatementOUNHarper59 min
May 25, 3:09 AM CDTSpecial Weather StatementOUNEllis, Harper, Woods, Woodward51 min

Nearby

Tornado Warnings in Oklahoma, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.